New Mexico, 2023Damaging Wind in New Mexico, May 21, 2023
May 21, 2023 · NWS MAF · 1 event in 1 county or zone
Continued large-scale troughing and a weak disturbance resulted in strong to severe thunderstorms along the higher terrain of southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued large-scale troughing and a weak disturbance resulted in strong to severe thunderstorms along the higher terrain of southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 21, 1:06 PM MST, 1 hour 9 minutes earlier.
Area forecast discussion, May 21, 1:06 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
306 PM CDT Sun May 21 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 244 PM CDT Sun May 21 2023
As a shortwave departs into east-central Texas Showers and
thunderstorms have departed the southeastern Permian Basin and lower
Trans Pecos after providing some good rainfall this morning. Remnant
cloud cover from this precipitation will keep portions of the
Permian Basin in the upper 70s today and may limit storm potential
for the central Basin this afternoon. Areas that are more clear
(northern Permian Basin, southeast New Mexico, and the western high
terrain) have received more insolation and thus, more instability
with highs in the 80s. A few showers and thunderstorms have already
popped up around the eastern Davis Mountains/western Stockton
Plateau and northern Lea County. Plenty of agitated cumulus are
present across northern Lea and Gaines County as an MCV spins into
the Texas Panhandle. The Davis/Stockton Plateau zone's chances for
storms today are limited to the early-mid afternoon whereas portions
of southeast New Mexico and the northern Permian Basin could see
some scattered thunderstorms in the mid/late afternoon through the
early evening hours. Very limited shear keeps severe concerns low
but slower storm motions and above average PWATs raises concerns for
localized areas of flash flooding, especially in urban areas and
across low water crossings of rural roads. Any lingering storms will
fizzle out or lift into Lubbock's area in the late evening to
midnight time frame. Lows tonight stay near average in the 50s and
low 60s.
Lee troughing sets up Monday afternoon around the TX/NM state line,
stretching into the Big Bend. Between ample solar insolation and
persistent southeasterly surface flow keeping moisture in place,
roughly 1000-1500 J/kg of MLCAPE becomes available. With this,
scattered thunderstorms are possible across the eastern 2/3 of the
area for the afternoon and early evening. Bulk shear remains on the
low side again tomorrow, but 20-30kts (which may be enhanced by
outflow from other storms) may be enough to still support storm
longevity and a few isolated severe storms. Main concerns from any
severe storms will be strong winds and perhaps some large hail.
Storm activity decreases significantly after sunset. High
temperatures tomorrow will be a bit warmer than today, topping out
in the upper 80s for most with 90s along the river valleys.
-Munyan
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 244 PM CDT Sun May 21 2023
The long-term forecast will be dominated by weak upper ridging over
West Texas and Southeast New Mexico. Thicknesses will increase
through Tuesday, which will be perhaps the warmest day this
forecast. Even so, abundant low-level moisture and high soil
moisture will mitigate highs, and Tuesday afternoon temperatures
should come in only ~ 3-5F above normal. Thicknesses come down a
little Wednesday, and highs should plateau the rest of the week
closer to normal. A weak dryline is forecast Tuesday afternoon,
w/convection possible over the Western Low Rolling Plains. Deep-
layer shear along the dryline will result in a chance of severe
storms there. Otherwise, a drying trend is expected under the
ridge, confining convective chances to the Davis Mountains, northern
Permian Basin, and Western Low Rolling Plains through Friday
evening. Grids stay dry thereafter.
&&
.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Sun May 21 2023
Low clouds have largely cleared out across the region early this
afternoon, leaving VFR conditions for all sites. Bubbling cumulus
is expected across the area with afternoon thunderstorms possible
mostly across FST, HOB, and INK. Limited confidence in timing and
exact location precludes mention in TAF but will amend as
necessary should confidence increase. Winds remain generally light
out of the southeast throughout the period. MAF may see MVFR
ceilings later tonight with low clouds moving in, but
probabilities in this occurring aren't very great.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 88 61 93 / 10 20 20 10
Carlsbad 58 92 58 94 / 20 10 10 0
Dryden 63 89 62 92 / 0 20 10 10
Fort Stockton 61 92 62 94 / 10 30 20 10
Guadalupe Pass 60 85 62 88 / 20 20 10 0
Hobbs 56 90 56 92 / 40 10 10 0
Marfa 51 85 51 87 / 10 30 10 10
Midland Intl Airport 60 90 61 93 / 10 20 20 10
Odessa 61 90 63 93 / 10 20 20 0
Wink 60 93 60 97 / 10 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...16
LONG TERM....44
AVIATION...16
Hazardous weather outlook, May 21, 11:31 AM MST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
131 PM CDT Sun May 21 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
131 PM CDT Sun May 21 2023 /1231 PM MDT Sun May 21 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
Thunderstorms are possible, mainly over the higher terrain. Any
storms that do develop will be accompanied by frequent lightning,
small hail, gusty winds, and brief, heavy rainfall, which mat result
in localized flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a slight risk of severe storms Monday afternoon and evening,
mainly over the Western Low Rolling Plains. Any severe storms that
do develop will be accompanied by large hail and damaging winds.
Heavy rainfall may also result in flash flooding.
There is a marginal risk of severe storms Tuesday afternoon and
evening, mainly over the Western Low Rolling Plains. Any severe
storms that do develop will be accompanied by large hail, damaging
winds, and an isolated tornado. Heavy rainfall may also result in
flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
In the hours before
Special weather statement, May 21, 1:05 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
205 PM MDT Sun May 21 2023
NMZ028-212045-
Eddy County Plains NM-
205 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of southwestern Eddy
County through 245 PM MDT...
At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Seven Rivers Airport, or 23 miles west of
Carlsbad, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brantley Lake State Park and Carlsbad Caverns National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3241 10474 3257 10465 3257 10429 3216 10448
TIME...MOT...LOC 2005Z 298DEG 11KT 3246 10463
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, May 21, 1:42 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
242 PM MDT Sun May 21 2023
NMZ028-212130-
Eddy County Plains NM-
242 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of south central Eddy
County through 330 PM MDT...
At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Whites City, or 16 miles west of Carlsbad, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad, Whites City, Carlsbad Caverns National Park and Cavern City
Air Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3235 10458 3248 10449 3233 10415 3207 10442
TIME...MOT...LOC 2042Z 318DEG 13KT 3236 10451
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Thunderstorm Wind, Eddy
- When
- May 21, 2:15 PM MST to 2:20 PM MST
- Where
- Eddy County, 6.57 mi WSW of (Cnm)carlsbad Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.310, -104.380
Measured severe winds with a vehicle-mounted anemometer.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 21 to 22, 20233 deaths · 2 events
- Flood in Colorado, May 21, 20231 death · 1 event
- Damaging Winds and Heavy Rain in Idaho, May 21 to 25, 202360 kt wind · 13 events
- Debris Flow and Hail in Nevada, May 21, 202352 kt wind · 3 events
- Hail in New Mexico, May 21, 20231 in hail · 2 events
- Hail and Damaging Wind in Florida, May 21, 2023$1,000 · 1 in hail · 2 events
- Debris Flow and Hail in Montana, May 21, 20231 in hail · 2 events
- Flash Flood and Debris Flow in Idaho, May 21, 2023$2,000 · 2 events
- Hail in Oregon, May 21, 20231.5 in hail · 2 events
- Flood and Damaging Wind in California, May 21, 202357 kt wind · 2 events
- Hail and Damaging Wind in Idaho, May 21, 2023$5,000 · 52 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, May 21, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100531.